Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 273, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 27, 2015, 7:14 AM CDT for Cherokee County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2015, 7:14 AM CDT (12:14 UTC)
- Expired
- Aug 27, 2015, 8:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:23 AM CDT | HAIL 1 | 2 N Columbus, KS | QUARTER SIZE HAIL. |
| Aug 27, 7:57 AM CDT | HAIL 1 | W Baxter Springs, KS | QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
144
WUUS53 KSGF 271214
SVRSGF
KSC021-271300-
/O.NEW.KSGF.SV.W.0273.150827T1214Z-150827T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 AM CDT THU AUG 27 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 800 AM CDT
* AT 714 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SCAMMON...OR
NEAR COLUMBUS...MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS... COLUMBUS...
GALENA... CHEROKEE...
WEIR... LOWELL...
SCAMMON... WEST MINERAL...
TREECE... ROSELAND...
SHERWIN... FAULKNER...
NEUTRAL... HALLOWELL...
CRESTLINE... RIVERTON...
CARONA... STIPPVILLE...
SKIDMORE... MELROSE...
THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3734 9506 3734 9474 3716 9462 3700 9462
3700 9497 3708 9501 3724 9505
TIME...MOT...LOC 1214Z 339DEG 21KT 3724 9484
HAIL...1.00IN
WIND...60MPH
$$
CRAMER3 follow-up statements
116
WWUS53 KSGF 271225
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 AM CDT THU AUG 27 2015
KSC021-271300-
/O.CON.KSGF.SV.W.0273.000000T0000Z-150827T1300Z/
CHEROKEE KS-
725 AM CDT THU AUG 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR CHEROKEE COUNTY...
AT 724 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COLUMBUS...
MOVING SOUTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS... COLUMBUS...
GALENA... WEIR...
LOWELL... SCAMMON...
TREECE... ROSELAND...
SHERWIN... FAULKNER...
NEUTRAL... HALLOWELL...
CRESTLINE... RIVERTON...
CARONA... STIPPVILLE...
SKIDMORE... MELROSE...
THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3726 9500 3731 9475 3728 9470 3716 9462
3700 9462 3700 9497 3708 9501 3720 9502
TIME...MOT...LOC 1224Z 339DEG 21KT 3718 9481
HAIL...1.00IN
WIND...<50MPH
$$
CRAMER420
WWUS53 KSGF 271238
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 AM CDT THU AUG 27 2015
KSC021-271300-
/O.CON.KSGF.SV.W.0273.000000T0000Z-150827T1300Z/
CHEROKEE KS-
738 AM CDT THU AUG 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHERN CHEROKEE COUNTY...
AT 737 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF COLUMBUS...MOVING SOUTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS... COLUMBUS...
GALENA... LOWELL...
TREECE... SHERWIN...
NEUTRAL... RIVERTON...
MELROSE...
THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3718 9498 3720 9491 3718 9480 3717 9473
3709 9465 3700 9462 3700 9497 3708 9501
3713 9501
TIME...MOT...LOC 1237Z 345DEG 20KT 3710 9480
HAIL...1.00IN
WIND...<50MPH
$$
CRAMER783
WWUS53 KSGF 271301
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 AM CDT THU AUG 27 2015
KSC021-271311-
/O.EXP.KSGF.SV.W.0273.000000T0000Z-150827T1300Z/
CHEROKEE KS-
801 AM CDT THU AUG 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3718 9498 3720 9491 3718 9480 3717 9473
3709 9465 3700 9462 3700 9497 3708 9501
3713 9501
TIME...MOT...LOC 1300Z 339DEG 21KT 3710 9480
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:25 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 27, 2:25 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT THU AUG 27 2015 .SYNOPSIS... Issued at 0225 AM CDT THU AUG 27 2015 Another pleasant night across the Ozarks region with temperatures in the mid 50s over the eastern Ozarks to the mid 60s in the west. Generally seeing a clear sky across the area. A thunderstorm complex has developed over South Dakota on top of the ridge axis in an area where upper level energy was moving in from the west and beginning to break down that ridge. An instability axis extends almost due south from the current convective activity through Nebraska and Kansas. HRRR continues to develop convection towards daybreak over far eastern Kansas on the edge of this instability in an area of isentropic upglide. Will need to monitor for this development in a couple/few hours. && .SHORT TERM...(Today and Tonight) Issued at 0225 AM CDT THU AUG 27 2015 If convection does indeed develop over the far western portion of the CWA in southeast Kansas and far western Missouri early this morning, it will have trouble getting much further east. Much drier and more stable air exists over most of our CWA, so any potential of convection today will likely be this morning and in our far western CWA. Shortwave energy will continue to track eastward today and tonight with the main energy remaining north of our CWA. Will maintain low end precipitation chances over northwest 1/3 of the CWA, but expecting most areas to remain dry tonight as well. .LONG TERM...(Friday through Wednesday) Issued at 0225 AM CDT THU AUG 27 2015 Front remains to our west on Friday with the best energy from the upper level shortwave still off to the north. Again not expecting much in the way of precipitation coverage, with slight if any chances existing in northwest portion of the CWA. The surface front and shortwave energy will begin to push through the area Friday night and continue into Saturday, but shower/thunderstorm coverage looks to remain scattered in nature with this system, and it looks like not everyone will get precipitation. Upper level ridging begins to build back into the area by Saturday night and precipitation chances through the remainder of the extended period look to be minimal at this time. Will also see temperatures rise back to more normal readings for this time of year. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1155 PM CDT WED AUG 26 2015 VFR conditions are expected through Thursday evening. A few thunderstorms will be possible around sunrise on Thursday across extreme southeastern Kansas, but they are expected to remain west of the Joplin aerodrome at this time. Variable winds tonight will become southeast on Thursday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Schaumann
Hazardous weather outlook, Aug 27, 6:00 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU AUG 27 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 600 AM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED LIGHTNING RISK. DISCUSSION... A FEW THUNDERSTORMS WILL AFFECT EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THIS MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO SATURDAY...HOWEVER MOST LOCATIONS WILL REMAIN DRY. SEVERE STORMS ARE NOT EXPECTED...WITH THE MAIN THUNDERSTORM RISK BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
In the hours before
Local storm report, Aug 27, 6:22 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 AM CDT THU AUG 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM HAIL GREENBUSH 37.51N 94.99W
08/27/2015 M1.00 INCH CRAWFORD KS LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL AT HWY 47 AND HWY 3. WINDS
ESTIMATED 30 40 MPH.
&&
TOLSENLocal storm report, Aug 27, 7:09 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT THU AUG 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL DEVON 37.92N 94.82W
08/27/2015 M0.50 INCH BOURBON KS TRAINED SPOTTER
1/2 INCH SIZE HAIL LASTING 7 MINUTES. NO DAMAGE. VIA
COCORAHS SPOTTER.
&&
TOLSENThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:51 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 54 min |
| Aug 27, 6:21 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 54 min |
| Aug 27, 8:25 AM CDT | Special Weather Statement | SGF | Bourbon | 50 min |
| Aug 27, 9:05 AM CDT | Areal Flood Advisory | SGF | Bourbon, Crawford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.